Alert archive / Texas / Special Weather Statements in 2016
Special Weather Statement, NWS Lubbock, TX
NWS Lubbock, TX issued this special weather statement at May 17, 2016, 10:21 PM CDT for Yoakum County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2016, 10:21 PM CDT (03:21 UTC)
- Expired
- May 17, 2016, 10:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Lubbock, TX
County Yoakum County, TX
The radar
The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
862 WWUS84 KLUB 180321 SPSLUB SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1021 PM CDT TUE MAY 17 2016 TXZ039-180345- YOAKUM TX- 1021 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY UNTIL 1045 PM CDT... AT 1019 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF BRONCO...OR 10 MILES WEST OF PLAINS...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH BRIEF HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... DENVER CITY...PLAINS AND BRONCO. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3334 10305 3336 10265 3296 10267 3296 10306 TIME...MOT...LOC 0319Z 274DEG 24KT 3315 10301 $$ 23
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 9:42 PM CDT, 39 minutes earlier.
Area forecast discussion, May 17, 9:42 PM CDT, 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 942 PM CDT TUE MAY 17 2016 .UPDATE... One batch of showers and thunderstorms were shifting eastward off the Caprock late this evening while the next batch of convection was quickly approaching the western South Plains through eastern New Mexico. Given around 500 J/kg of elevated MUCAPE and strong effective shear, we could see a few stronger storms that produce small hail along with brief locally heavy rainfall as they trek eastward. The ongoing forecast had a good handle on this, though we did adjust PoPs into the definite category where appropriate given the radar trends. Minor adjustments were also made to several other grids and the update forecast products have been sent. && .PREV DISCUSSION... /issued 640 PM CDT TUE MAY 17 2016/ AVIATION... Not a good evening for VFR pilots across the region. Plentiful moisture is expected to continue streaming across the area tonight with periodic SHRA and occasional thunder. Ceilings will slowly deteriorate and the timing provided in the TAF is only a rough guide from climatological trends in the area with this type of weather setup. There is a risk of each airfield going below minimums by sunrise Wednesday morning and nearby alternates may be a bit challenging to come by. PREV DISCUSSION... /issued 304 PM CDT TUE MAY 17 2016/ SHORT TERM... 12Z Upper-Air analysis and water vapor satellite imagery shows a closed low continuing to spin over the intermountain west with a series of shortwaves swinging around the base of the low. At the surface...the cold front that blasted through early this morning has stalled along or just south of the Interstate 20 corridor. North to northeasterly flow continues across the forecast area with decent post-frontal moisture remaining in place. An initial shortwave is currently moving over the forecast area and has helped to generate a line of thunderstorms that stretched from near Caprock Canyons State Park south to just east of Aspermont, and this line will continue to push east out of the area through the start of the forecast for tonight. Additional lighter showers continue to develop across the South Plains with pockets of drizzle or fog interspersed as well. Low clouds and fog are expected to continue through tonight and tomorrow as the upper level is forecast by the models to slowly drift to the east through tonight and tomorrow. The center of low is forecast to make it to near or just south of the four corners region by tomorrow afternoon with another shortwave pushing across the area late tonight and early Wednesday morning. Lift from this shortwave, along with weak elevated CAPE values around 100-200 J/kg, should combine to keep at least a slight chance of thunderstorms in the forecast through tonight with the prevalent precipitation type mostly showers. Unfortunately the timing differences in the models keep from narrowing down the window for the best chances and will keep POPs in 12-hour blocks. Low clouds will hang around through the day tomorrow which will keep lows tomorrow morning near or slightly below normal and highs tomorrow afternoon below normal. It will also remain to be seen if we can see another round of storms during the day Wednesday as cloud cover will negate surface-based instability. Any cooling aloft or lift from weak shortwaves that the model cannot resolve will be enough to result in some elevated instability that could squeeze out a few isolated thunderstorms so will continue with a mention of slight chance through the afternoon tomorrow. Jordan LONG TERM... Isentropic upglide in place early Thursday morning, as well as surface upslope flow, will keep the low levels moist. While isentropic assent will be aiding lift in the lower levels, an upper level jet that will be passing overhead will give larger scale lift. This will continue into late monday morning as the eastern half of the FA stays in the entrance region of the jet. All these ingredients will allow for rain showers to spread over the region. Thunder should not be an issue into Thursday morning as there should be little to no CAPE available aloft. A slight chance mention of thunder will be carried as it is possible for some stray CAPE to create a clap of thunder or two. Rainfall overall should be light as the best mid level lift will remain to our south and east. A dryline should be setting up over eastern NM by Thursday afternoon and will be the area of concentration for convective development as the axis of the upper trof moves overhead. The dryline overall should remain across the western half of the FA to eastern NM into the weekend as an upper level ridge passes overhead. The ecmwf and GFS differ on this, however, as the GFS wants to push the dryline to western OK on Saturday afternoon before retreating back to NM. Due to the lack of any upper or mid level support the forecast will reflect mostly the ECMWF. Sunday will have an upper level trof digging across the west coast and approaching the region. This trof should give the dryline enough push to move it across the FA Sunday afternoon/evening. The question during this time is what is the chance for severe storms? Well depends on how the upper trof progresses. The ECMWF digs the trof much further south and passes over the Four Corners region while having a neg tilt. The GFS keeps the low much less amplified leaving a much lesser, but non-zero, threat for severe storms than what is shown by the ECMWF. While not reflected in the gridded forecast ATM due to continued model spread, the possibility for severe storms should be kept in mind for Sunday. && .LUB Watches/Warnings/Advisories... None. && 26/33
Hazardous weather outlook, May 17, 11:38 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1138 AM CDT TUE MAY 17 2016 TXZ021>044-181100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1138 AM CDT TUE MAY 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. JORDAN
In the hours before
Special weather statement, May 17, 10:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1021 PM CDT TUE MAY 17 2016 TXZ039-180345- YOAKUM TX- 1021 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY UNTIL 1045 PM CDT... AT 1019 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF BRONCO...OR 10 MILES WEST OF PLAINS...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH BRIEF HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... DENVER CITY...PLAINS AND BRONCO. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3334 10305 3336 10265 3296 10267 3296 10306 TIME...MOT...LOC 0319Z 274DEG 24KT 3315 10301 23
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:47 PM CDT | Special Weather Statement | LUB | Terry, Yoakum | 28 min |
| May 17, 11:16 PM CDT | Special Weather Statement | LUB | Terry | 29 min |
Nearby
Special Weather Statements in Texas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.